Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 133, NWS Louisville, KY

June 25, 2018Edmonson County, Grayson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 25, 2018, 11:59 AM CDT for Edmonson County, Grayson County, Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2018, 11:59 AM CDT (16:59 UTC)
Expired
Jun 25, 2018, 12:30 PM CDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Edmonson County, KY, Grayson County, KY

The radar

The Louisville radar (KLVX), 72 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 12:04 PM CDTTORNADO3 Ne Bee Spring, KYA WEAK TORNADO SKIPPED ALONG AT MAINLY TREETOP LEVEL NEAR THE MOURTADIER RECREATION AREA. TREES WERE SNAPPED AT ITS INITIAL POINT NEAR SOME HOMES BEFORE IT DROPPED DOWN TO BECOME A WATERSPOUT ON NOLIN LAKE NORTHEAST OF THE MOURTADIER MARINA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

573 
WUUS53 KLMK 251659
SVRLMK
KYC061-085-251730-
/O.NEW.KLMK.SV.W.0133.180625T1659Z-180625T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
1159 AM CDT MON JUN 25 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Grayson County in central Kentucky...
  Northeastern Edmonson County in south central Kentucky...

* Until 1230 PM CDT

* At 1159 AM CDT, a severe thunderstorm was located 9 miles south of
  Leitchfield, moving east at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Pine Springs, Conoloway, Ponderosa, Iberia, Prosperity, Broadway,
  Dug Hill, Sadler, Pearman and Anneta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3740 8608 3735 8609 3735 8611 3733 8610
      3734 8611 3733 8612 3735 8612 3734 8613
      3735 8616 3733 8616 3729 8612 3732 8634
      3736 8634
TIME...MOT...LOC 1659Z 270DEG 22KT 3735 8630 

HAIL...<.75IN
WIND...60MPH
 
$$

AMS
2 follow-up statements
670 
WWUS53 KLMK 251706
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
1206 PM CDT MON JUN 25 2018

KYC061-085-251730-
/O.CON.KLMK.SV.W.0133.000000T0000Z-180625T1730Z/
Grayson KY-Edmonson KY-
1206 PM CDT MON JUN 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHEASTERN GRAYSON AND NORTHEASTERN EDMONSON COUNTIES...

At 1206 PM CDT, a severe thunderstorm was located 9 miles south of
Leitchfield, moving east at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Pine Springs, Conoloway, Ponderosa, Iberia, Dug Hill, Pearman, Wax
and Moutardier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3740 8608 3735 8609 3735 8611 3733 8610
      3734 8611 3733 8612 3735 8612 3734 8613
      3735 8616 3733 8616 3729 8612 3732 8628
      3737 8624
TIME...MOT...LOC 1706Z 270DEG 22KT 3735 8624 

HAIL...<.75IN
WIND...60MPH
 
$$

AMS
193 
WWUS53 KLMK 251723
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
1223 PM CDT MON JUN 25 2018

KYC061-085-251733-
/O.EXP.KLMK.SV.W.0133.000000T0000Z-180625T1730Z/
Grayson KY-Edmonson KY-
1223 PM CDT MON JUN 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAYSON AND
NORTHEASTERN EDMONSON COUNTIES WILL EXPIRE AT 1230 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3740 8608 3735 8609 3735 8611 3733 8610
      3734 8611 3733 8612 3735 8612 3734 8613
      3735 8616 3733 8616 3729 8612 3732 8628
      3737 8624
TIME...MOT...LOC 1723Z 270DEG 22KT 3735 8612 

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 8:41 AM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 25, 8:41 AM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
941 AM EDT Mon Jun 25 2018

.Forecast Update...
Issued at 940 AM EDT Mon Jun 25 2018

A band of rain associated with the MCV is currently pushing north
across central KY. This band is producing torrential rainfall. A
couple mesonet sites in western KY have recorded upwards of 3/4" of
rain in 30 minutes- more where the storms have been training. The
heaviest rain overnight was across central KY and luckily the line
of storms is more progressive in that area, but it still bears a
close watch. The latest guidance has been trending a bit northward
with the heaviest rainfall axis this morning. Given this, pops were
increased across southern IN over the next few hours.

&&

.Short Term...(Today and tonight)
Issued at 303 AM EDT Mon Jun 25 2018

A few cluster of storms this morning have put down quite a bit of
rainfall in a short amount of time. As of writing this, the
Hardin/Larue/Marion County Mesonet sites have recorded 1.5"-2.5" of
rain within a 1-2 hour window. Some reports of minor flooding have
come in from Elizabethtown this morning, but otherwise no other
issues have been noted. Flash flood guidance (FFG) remains rather
high, thankfully, so that has helped to limit flooding issues. While
not anticipating any widespread flooding this morning, localized
flooding issues still look possible where training or clusters of
storms move repeatedly over an area.

Shortwave energy/MCV over southeastern MO this morning will bring
additional showers and storms, and it will take the better part of
the morning and afternoon to clear our area. Some of the high-res
models also indicate a renewed development of convection east of I-
65 early this afternoon. With all of the rain that has fallen and is
forecast to fall, imagine FFG values will drop some... as such,
flash flooding could be a concern this afternoon with training
storms should they develop. Small hail and gusty winds will also be
possible with the stronger storms today.

The shortwave/MCV pushes completely out of the region by about 00z.
In its wake, we will see some partial clearing and dry conditions.
The dry weather may not last long, though, as another wave will be
making a move toward our region after midnight and potentially bring
some isolated to scattered precipitation.

.Long Term...(Tuesday through Sunday)
Issued at 315 AM EDT Mon Jun 25 2018

...Stormy Pattern To Continue through Midweek Then Heat and Humidity
Return for Late Week and into the Weekend...

Upper level short wave trough axis is forecast to push through the
Ohio Valley on Wednesday.  A rather unstable and moist airmass will
be in place and another stormy day of weather is on tap.  Overall,
Wednesday doesn't look to be a washout, but scattered to numerous
storms are expected by afternoon and will linger into the evening
hours.  Highs on Wednesday will top out in the mid-upper 80s with
overnight lows in the upper 60s to the lower 70s.

Upper level ridging will then start to build into the region from
the west late Wednesday night and into Thursday.  Still seeing a
distinct signal in the model data that we could have some storms on
the front side of the ridge axis Thursday and Thursday evening.  So
still will carry PoPs in the forecast here.  Heights look to build
and peak on Saturday which should result in drier and hotter
conditions across much of the Ohio Valley.  Core of the heat with
this ridge will likely be to our north and northeast.  The very wet
pattern over the last 4-5 weeks and abundant green vegetation will
likely keep highs down a bit over the current guidance.  Latest
guidance continues to trend upward with low-mid 90s.  Those numbers
are likely overdone and we're likely to see temps mainly in the
upper 80s to the lower 90s.  The urban centers though have the best
shot of seeing 93-95 over the weekend.  Those temperatures with
dewpoints increasing into the lower 70s will result in afternoon
heat indices warming into the 95-100 degree range.  It could very
well push heat advisory criteria over our far western areas.

While we will have the upper ridge over the area this weekend,
surface high pressure will be located off the SE US coast.  We'll
start to see a return flow off the Gulf Saturday afternoon and again
on Sunday.  So we suspect that some diurnally driven convection will
be possible Saturday and Sunday afternoon.  Right now, current
thinking is that best convective chances may be Sunday afternoon/eve.

Looking into next week, the upper level ridge looks to shift
slightly eastward and will likely be centered across the eastern US
coast.  Main storm track will be across the northern Inter-mountain
west into the far northern high Plains region.  Deep south to
southwesterly flow will allow a constant influx of Gulf moisture
into the Ohio Valley.  The pattern looks to favor a daily shot of
diurnally driven convection each day with highs generally near
seasonal normals for late June and into early July.

&&

.Aviation...(12Z TAF Issuance)
Issued at 646 AM EDT Mon Jun 25 2018

The next round of showers and storms are starting to move into
portions of northern KY and southern IN this morning. A southward
extension to the precipitation should occur late this morning and
early afternoon as various boundaries promote lift for showers and
storms. IFR/MVFR cigs/vis are also ongoing this morning across
northern portions of the region, and these will slowly improve to
VFR by this afternoon for all TAF sites. Should see all the
precipitation push eastward by late afternoon, allowing for some
partial clearing. The clearing may be short-lived, however, as
models advertise another wave of rain/storms moving in overnight.
Confidence in the timing and placement of this precipitation,
though, remains very low and has not been included in any of the TAF
forecasts at this time.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...EER
Short Term...DM
Long Term...MJ
Aviation...DM
Hazardous weather outlook, Jun 25, 2:24 AM CDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
324 AM EDT Mon Jun 25 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-260730-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
324 AM EDT Mon Jun 25 2018 /224 AM CDT Mon Jun 25 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will be possible today. The main threat with
storms will be heavy rainfall, but gusty winds and small hail will be
possible in the stronger storms. Localized flash flooding may develop
in thunderstorms that move repeatedly over the same area within a
short period of time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are expected on Tuesday and Wednesday with
heavy downpours, gusty winds, and small hail being the main severe
weather threats.

From Thursday through Sunday, heat and higher humidity are expected
to return to the region. The combination will bring heat index values
to near 100 degrees in areas west of the I-65 corridor on Thursday
and Friday, and then areawide for Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any stronger wind gusts or damage from winds,
as well as any hail or flood conditions.

DM/MJ

In the hours before

Local storm report, Jun 25, 10:58 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1158 AM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     FLOOD            2 SE ELIZABETHTOWN      37.68N 85.85W
06/25/2018                   HARDIN             KY   PUBLIC

            WATER ON HAWKINS DRIVE NEAR I-65.

&&

RAS
Local storm report, Jun 25, 11:50 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1250 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     FLOOD            2 ENE ELIZABETHTOWN     37.71N 85.84W
06/25/2018                   HARDIN             KY   LAW ENFORCEMENT

            US 62 CLOSED AT RAILROAD UNDERPASS DUE TO
            FLOODING.

&&

RAS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:24 PM CDTSpecial Weather StatementLMKHancock36 min
Jun 24, 10:51 PM CDTSpecial Weather StatementLMKOhio24 min
Jun 24, 11:19 PM CDTSpecial Weather StatementLMKBreckinridge, Grayson26 min
Jun 24, 11:45 PM CDTSpecial Weather StatementLMKButler45 min
Jun 24, 11:47 PM CDTSpecial Weather StatementLMKHardin, Larue43 min
Jun 25, 12:05 AM CDTAreal Flood AdvisoryLMKGrayson, Hardin, Larue, Nelson115 min
Jun 25, 12:26 AM CDTSpecial Weather StatementLMKLarue, Marion, Washington49 min
Jun 25, 1:34 AM CDTAreal Flood AdvisoryLMKBoyle, Casey, Lincoln, Marion, Mercer, Washington3 hr
Jun 25, 8:39 AM CDTAreal Flood AdvisoryLMKHancock2 hr
Jun 25, 10:07 AM CDTAreal Flood AdvisoryLMKJefferson3 hr
Jun 25, 11:02 AM CDTSevere Thunderstorm WarningLMKButler, Ohio28 min
Jun 25, 11:08 AM CDTSevere Thunderstorm WarningLMKEdmonson, Hart22 min
Jun 25, 11:20 AM CDTAreal Flood AdvisoryLMKGarrard, Lincoln3 hr
Jun 25, 11:20 AM CDTTornado WarningLMKHart25 min
Jun 25, 11:42 AM CDTSevere Thunderstorm WarningLMKGrayson21 min
Jun 25, 11:45 AM CDTSevere Thunderstorm WarningLMKGreen, Hart30 min
Jun 25, 12:13 PM CDTSpecial Weather StatementLMKAdair32 min
Jun 25, 12:14 PM CDTSpecial Weather StatementLMKHart31 min
Jun 25, 12:20 PM CDTSevere Thunderstorm WarningLMKAdair, Green25 min
Jun 25, 12:47 PM CDTSpecial Weather StatementLMKRussell43 min
Jun 25, 1:41 PM CDTSpecial Weather StatementLMKAdair34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.